Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 14, NWS San Diego, CA

April 12, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Apr 12, 2019, 2:09 AM PDT for Orange County, San Diego County, California. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 2:09 AM PDT (09:09 UTC)
Expired
Apr 12, 2019, 6:54 PM PDT
In force
17 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WHUS46 KSGX 120909
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
209 AM PDT Fri Apr 12 2019

...ELEVATED SURF AND STRONG RIP CURRENTS THROUGH THIS EVENING...

.A fresh westerly swell from 280 degrees, 4-6 ft at 11 seconds 
will generate elevated surf along portions of the coast through 
this evening. Conditions will improve overnight into Saturday.

CAZ043-552-122100-
/O.NEW.KSGX.BH.S.0014.190412T0909Z-190413T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
209 AM PDT Fri Apr 12 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect through this evening. 

* Surf...3 to 6 FT, with sets to 7 FT along west-facing beaches in
  San Diego County.

* Timing...through this evening.

* Impacts...Hazardous swimming conditions due to elevated surf 
  and strong rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

https://www.weather.gov/sandiego

JJT
2 follow-up statements
590 
WHUS46 KSGX 121911
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1211 PM PDT Fri Apr 12 2019

...ELEVATED SURF AND STRONG RIP CURRENTS THROUGH THIS EVENING...

.A fresh swell of 4-6 ft at 11 seconds from 280 degrees will 
generate elevated surf along portions of the coast through this 
evening. Conditions will improve overnight into Saturday.

CAZ043-552-130300-
/O.CON.KSGX.BH.S.0014.000000T0000Z-190413T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1211 PM PDT Fri Apr 12 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* Surf...3 to 5 FT, with highest sets along west-facing beaches 
  in San Diego County. 

* Timing...through this evening.

* Impacts...Hazardous swimming conditions due to elevated surf 
  and strong rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
903 
WHUS46 KSGX 130154
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
654 PM PDT Fri Apr 12 2019

...ELEVATED SURF NO LONGER EXPECTED...

Surf is no longer expected to reach Beach Hazards criteria. 

CAZ043-552-130300-
/O.CAN.KSGX.BH.S.0014.000000T0000Z-190413T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
654 PM PDT Fri Apr 12 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in San Diego has cancelled the Beach
Hazards Statement. 


$$

Rodriguez
https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 11, 9:30 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 9:30 PM PDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PDT Thu Apr 11 2019

.SYNOPSIS...
An upper level trough will bring increasing clouds tonight and areas
of gusty west winds in the mountains and deserts. A few showers will
be possible, mainly in San Diego County late tonight through Friday.
Dry and warmer weather will return this weekend under weak ridging.
Another trough in northwest flow aloft will bring cooling and gusty
winds over the mountains and deserts early next week, with a small
chance of light showers along and west of the mountains Tuesday
morning. A more substantial warmup is possible Wednesday and
Thursday next week with weak offshore flow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Areas of stratus were developing this evening, especially in San
Diego County, with variable mid and high clouds across the region,
including mountain wave lenticulars in San Bernardino County. A few
locations have had wind gusts around or just over 40 MPH late this
afternoon and early this evening from the mountain crests east to
the desert slopes. Model guidance continues to show a few showers
developing mainly in San Diego County late tonight, but moisture is
insufficient for anything more, and mostly at/below 850 MB. A few
showers could occur Friday, especially in the afternoon, in the San
Diego County Mountains as minor instability will occur there, though
CAPE values will mostly stay below 200 J/kg, so any precip then will
be light as well. Expect total precipitation tonight through Friday
to be less than one-tenth inch, where precip even occurs. With the
upper trough replaced by a ridge, albeit a transient one, the
weekend should be warmer with temperatures mostly 2-5 deg F above
normal. Some marine layer moisture could result in patchy stratus
along the coast during the nights and mornings.

The next trough will be an inside-slider around Monday night and
Tuesday, though a few GFS-ensemble members have the trough delayed
until Tuesday night. This could bring a few light showers, with best
chances Tuesday morning. Winds could be strong again in the
mountains and deserts due to this pattern and the time of year
Monday/Tuesday. The very seasonal quick west-east progression will
likely result in another ridge for dry warmer weather around
Wednesday/Thursday with GFS and ECMWF showing some kind of West
Coast troughing after that.

&&

.AVIATION...
120330Z...Coasts/Valleys...SCT low clouds in southern San Diego
County will become BKN-OVC and spread inland and northward into
portions of the Inland Empire and Orange County overnight. Bases
will begin around 1500 ft MSL, rising to 2000-2500 ft MSL after 09Z.
Low confidence in CIGS at KSNA and KONT. There is a small chance of
isolated -SHRA between 06-18Z, mainly in San Diego County. Clouds
becoming FEW-SCT with bases 3000-4000 ft MSL around 17-19Z. Patchy
low clouds returning to portions of the coast Friday evening with
bases 1000-1500 ft MSL.

Mountains/Deserts...West winds along mountain ridges and adjacent
deserts will be around 15-25 kt with gusts up to 35 kt this evening,
gradually decreasing after 07Z. MOD UDDFS possible over and east of
the mountains with these winds. Otherwise SCT-BKN clouds AOA 20000
ft MSL and unrestricted vis through Friday evening.

&&

.MARINE...
A Small Craft Advisory is in effect through 1 AM Saturday. Winds 15-
25 kt with gusts to 30 kt will continue this evening. Combined seas
will peak tonight at around 14 ft in the outer coastal waters,
slowly lowering during the day Friday. Winds will weaken Friday
morning, then increase again Friday afternoon and evening with gusts
to around 25 kt. No hazardous marine weather is expected Saturday
morning through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory until 1 AM PDT Saturday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Maxwell
AVIATION/MARINE...SS

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.